Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 16 (2020), 062, 22 pages      arXiv:1909.09793
Contribution to the Special Issue on Algebra, Topology, and Dynamics in Interaction in honor of Dmitry Fuchs

Contingency Tables with Variable Margins (with an Appendix by Pavel Etingof)

Mikhail Kapranov a and Vadim Schechtman b
a) Kavli IPMU, 5-1-5 Kashiwanoha, Kashiwa, Chiba, 277-8583, Japan
b) Institut de Mathématiques de Toulouse, Université Paul Sabatier, 118 route de Narbonne, 31062 Toulouse, France

Received October 01, 2019, in final form June 14, 2020; Published online July 07, 2020

Motivated by applications to perverse sheaves, we study combinatorics of two cell decompositions of the symmetric product of the complex line, refining the complex stratification by multiplicities. Contingency matrices, appearing in classical statistics, parametrize the cells of one such decomposition, which has the property of being quasi-regular. The other, more economical, decomposition, goes back to the work of Fox-Neuwirth and Fuchs on the cohomology of braid groups. We give a criterion for a sheaf constructible with respect to the ''contingency decomposition'' to be constructible with respect to the complex stratification. We also study a polyhedral ball which we call the stochastihedron and whose boundary is dual to the two-sided Coxeter complex (for the root system $A_n$) introduced by T.K. Petersen. The Appendix by P. Etingof studies enumerative aspects of contingency matrices. In particular, it is proved that the ''meta-matrix'' formed by the numbers of contingency matrices of various sizes, is totally positive.

Key words: symmetric products; contingency matrices; stratifications; total positivity.

pdf (433 kb)   tex (29 kb)  


  1. Bezrukavnikov R., Finkelberg M., Schechtman V., Factorizable sheaves and quantum groups, Lecture Notes in Math., Vol. 1691, Springer-Verlag, Berlin, 1998.
  2. Bourbaki N., Lie groups and Lie algebras, Chapters 4-6, Elements of Mathematics (Berlin), Springer-Verlag, Berlin, 2002.
  3. Diaconis P., Gangolli A., Rectangular arrays with fixed margins, in Discrete Probability and Algorithms (Minneapolis, MN, 1993), IMA Vol. Math. Appl., Vol. 72, Springer, New York, 1995, 15-41.
  4. Dyckerhoff T., Kapranov M., Higher Segal spaces, Lecture Notes in Math., Vol. 2244, Springer, Cham, 2019.
  5. Ellenberg J.S., Tran T.T., Westerland C., Fox-Neuwirth-Fuks cells, quantum shuffle algebras and Malle's conjecture for functional fields, arXiv:1701.04541.
  6. Fox R., Neuwirth L., The braid groups, Math. Scand. 10 (1962), 119-126.
  7. Fuchs D.B., Cohomology of the braid group ${\rm mod}\ 2$, Funct. Anal. Appl. 4 (1970), 143-151.
  8. Gabriel P., Zisman M., Calculus of fractions and homotopy theory, Ergebnisse der Mathematik und ihrer Grenzgebiete, Vol. 35, Springer-Verlag, New York, 1967.
  9. Gantmacher F.R., The theory of matrices, AMS Chelsea Publishing, Providence, RI, 1998.
  10. Gelfand S.I., Manin Yu.I., Methods of Homological Algebra, Springer Monographs in Mathematics, Springer-Verlag, Berlin, 2003.
  11. Hersh P., Regular cell complexes in total positivity, Invent. Math. 197 (2014), 57-114, arXiv:0711.1348.
  12. Kapranov M., Schechtman V., Shuffle algebras and perverse sheaves, arXiv:1904.09325.
  13. Kapranov M., Schechtman V., Perverse sheaves over real hyperplane arrangements, Ann. of Math. 183 (2016), 619-679, arXiv:1403.5800.
  14. Loewner C., On totally positive matrices, Math. Z. 63 (1955), 338-340.
  15. Lusztig G., A survey of total positivity, Milan J. Math. 76 (2008), 125-134, arXiv:0705.3842.
  16. Pearson K., On the theory of contingency and its relation to association and normal correlation, Draper's Research Memoirs, Biometric Series London, 1904.
  17. Petersen T.K., A two-sided analogue of the Coxeter complex, Electron. J. Combin. 25 (2018), 4.64, 28 pages, arXiv:1607.00086.
  18. Stanley R.P., Enumerative combinatorics, Vol. 1, 2nd ed., Cambridge Studies in Advanced Mathematics, Vol. 49, Cambridge University Press, Cambridge, 2011.
  19. Ziegler G.M., Lectures on polytopes, Graduate Texts in Mathematics, Vol. 152, Springer-Verlag, New York, 1995.

Previous article  Next article  Contents of Volume 16 (2020)